Alert archive / Wisconsin / Wind Chill Advisories in 2018
Wind Chill Advisory 4, NWS La Crosse, WI
NWS La Crosse, WI issued this wind chill advisory at Jan 12, 2018, 3:00 PM CST for 7 counties in Minnesota; 12 counties in Wisconsin; 8 counties in Iowa. It took effect at Jan 12, 2018, 9:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2018, 3:00 PM CST (21:00 UTC)
- In effect from
- Jan 12, 2018, 9:00 PM CST
- Expired
- Jan 13, 2018, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS La Crosse, WI
All 27 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 28 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189 WWUS43 KARX 122100 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 300 PM CST Fri Jan 12 2018 ...Bitter Cold Wind Chills Tonight into Saturday Morning... .Clear skies tonight will allow temperatures to fall into the single digits below zero to teens below zero. With light northerly winds, wind chill values are expected to drop to 15 to 30 below zero tonight into Saturday morning. Frostbite to exposed skin can occur in as little as 30 minutes with these wind chills. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034- 130500- /O.NEW.KARX.WC.Y.0004.180113T0300Z-180113T1500Z/ Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson- Including the cities of Osage, Cresco, Charles City, New Hampton, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 300 PM CST Fri Jan 12 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...Portions of northeast Iowa, southeast Minnesota, and into north central Wisconsin. * WHEN...9 PM this evening to 9 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-130500- /O.NEW.KARX.WC.Y.0004.180113T0600Z-180113T1500Z/ Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe- Juneau-Adams-Vernon-Crawford-Richland- Including the cities of Decorah, Waukon, Oelwein, Elkader, Caledonia, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, and Richland Center 300 PM CST Fri Jan 12 2018 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Portions of northeast Iowa, southeast Minnesota, and into southwest Wisconsin. * WHEN...Midnight to 9 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Rogers
3 follow-up statements
748 WWUS43 KARX 130243 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 843 PM CST Fri Jan 12 2018 ...Bitter Cold Wind Chills Through Saturday Morning... .Bitterly cold winds chills are occurring across the region tonight and will continue through Saturday morning. Plan on wind chill values of 15 below zero to 30 below zero. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034- 131200- /O.CON.KARX.WC.Y.0004.180113T0300Z-180113T1500Z/ Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson- Including the cities of Osage, Cresco, Charles City, New Hampton, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 843 PM CST Fri Jan 12 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...Portions of northeast Iowa, southeast Minnesota, and into north central Wisconsin. * WHEN...Through 9 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-131200- /O.CON.KARX.WC.Y.0004.180113T0600Z-180113T1500Z/ Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe- Juneau-Adams-Vernon-Crawford-Richland- Including the cities of Decorah, Waukon, Oelwein, Elkader, Caledonia, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, and Richland Center 843 PM CST Fri Jan 12 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST SATURDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Portions of northeast Iowa, southeast Minnesota, and into southwest Wisconsin. * WHEN...Through 9 AM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Wetenkamp
973 WWUS43 KARX 130901 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 301 AM CST Sat Jan 13 2018 ...Bitter Cold Wind Chills This Morning... .Bitterly cold winds chills are occurring across the region early this morning will continue through mid morning. Plan on wind chill values of 15 below zero to 30 below zero. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034- 131500- /O.CON.KARX.WC.Y.0004.000000T0000Z-180113T1500Z/ Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson- Including the cities of Osage, Cresco, Charles City, New Hampton, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 301 AM CST Sat Jan 13 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Bitter cold wind chills of 15 to 30 below. Wind chills in this range will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions northeast Iowa, southeast Minnesota, and southwest into central Wisconsin. * WHEN...Through 9 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-131500- /O.CON.KARX.WC.Y.0004.000000T0000Z-180113T1500Z/ Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe- Juneau-Adams-Vernon-Crawford-Richland- Including the cities of Decorah, Waukon, Oelwein, Elkader, Caledonia, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, and Richland Center 301 AM CST Sat Jan 13 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Bitter cold wind chills of 15 to 25 below. Wind chills in this range will cause frostbite in as little as 30 minutes to exposed skin. * WHERE...Portions northeast Iowa, southeast Minnesota, and southwest into central Wisconsin. * WHEN...Through 9 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ DAS
900 WWUS43 KARX 131455 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 855 AM CST Sat Jan 13 2018 ...Wind Chill Advisory Expires at 9 AM CST... .A few spots across northeast Iowa, southeast Minnesota, and north central Wisconsin could see wind chills in the 20 to 25 below range for another hour or two, but conditions will gradually improve through Noon. As a result, the Wind Chill Advisory will be allowed to expire at 9 AM CST. IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034- 131600- /O.EXP.KARX.WC.Y.0004.000000T0000Z-180113T1500Z/ Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona- Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson- Including the cities of Osage, Cresco, Charles City, New Hampton, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 855 AM CST Sat Jan 13 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Wind chills will improve through Noon, allowing the Wind Chill Advisory to expire at 9 AM CST. $$ IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-131600- /O.EXP.KARX.WC.Y.0004.000000T0000Z-180113T1500Z/ Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe- Juneau-Adams-Vernon-Crawford-Richland- Including the cities of Decorah, Waukon, Oelwein, Elkader, Caledonia, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, and Richland Center 855 AM CST Sat Jan 13 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Wind chills will improve through Noon, allowing the Wind Chill Advisory to expire at 9 AM CST. $$ Rogers
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 11:28 AM CST, 3 hours 32 minutes earlier.
Area forecast discussion, Jan 12, 11:28 AM CST, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1128 AM CST Fri Jan 12 2018 .SHORT TERM...(Today through Saturday Night) Issued at 237 AM CST Fri Jan 12 2018 High Impact Weather Potential: Wind chills of -20F or colder expected at various times through Saturday night. Well...it was a fun 36 hours of respite, but reality has returned with temps early this morning centered either size of zero degrees. We can thank a return to broad upper troughing along the northern tier, in place behind quite the impressive Arctic cold front that marched through the area roughly 18 hours ago. That troughing will be in no hurry to leave as we head into the weekend (and beyond), with a few additional reinforcing shortwaves dropping through the region and helping lock in another bout of well below normal temperatures. At the surface, broad and rather strong low level ridging centered across southern Alberta/Saskatchewan early this morning will gradually drift southeast across the local area by Saturday night, with the coldest air of this round arriving for Saturday into Saturday night. Prior to that time, enough of a gradient in place to maintain some wind chill issues, with the current advisory for western areas looking good through midday, and likely another one needed for more of the area tonight as wind chill values dip into the -20 to -30F range. However, not much in the way of any sensible weather expected the next few days, with early lower stratus in some spots connected to Lake Superior this morning giving way to nothing worse than a little cirrus at times, particularly later Saturday and Saturday night in advance of our next incoming better shortwave. .LONG TERM...(Sunday through Thursday) Issued at 237 AM CST Fri Jan 12 2018 Main focus remains the better "clipper" system advertised for quite a few days now toward later Sunday and Sunday night, with that system increasingly looking to deliver measurable snowfall for much of the area. Surprisingly low spread among both ensemble and operational guidance for that system too, with not a lot of available moisture given its source region from northern Canada but a deep dendritic growth region taking advantage of what precip is there to maximize snowfall potential. Based on current trends, looking at a 2-3" accumulation forecast but with some wiggle room for higher values pending placement of any localized heavier QPF. Another surge of quite cold air on track to arrive behind that wave for the early work week, with additional wind chill issues likely to arise as well as potentially some blowing snow problems with current hints of 25-30 knots of flow through the mixed layer working over fresh fluffy snow. Could also see some additional light snow or flurries into Monday beneath the main trough axis as an upper low tries to cut off overhead, with the better chances for that near/east of the Mississippi River. Thereafter, looking like a gradual warmup is in the cards through the mid/late work week as we again dig energy into the western CONUS while flattening the flow regime over the central states. At some point, that setup may allow for some drizzle concerns with warmer air running up over cold ground once again, but plenty of time to watch those details unfold over the coming days. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1128 AM CST Fri Jan 12 2018 A quiet period over the next 24 hours as surface high pressure builds across the region. Besides a few cirrus at times, expect mostly sunny/clear skies. Northwest winds will be the rule. Initially there could be some sustained values in the 10 to 15 kt range this afternoon before dropping below 10 kts for the rest of the period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lawrence LONG TERM...Lawrence AVIATION...Rogers
Hazardous weather outlook, Jan 12, 10:06 AM CST, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1006 AM CST Fri Jan 12 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131615- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1006 AM CST Fri Jan 12 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Wind chill readings tonight will dip back into the 15 to 30 below zero range for most areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind chill readings from 15 to 30 below zero will continue at times Saturday through Tuesday, especially during the overnight and early morning hours. In addition, accumulating snowfall of 2 to 4 inches is expected Sunday afternoon and evening. Some blowing snow is possible Sunday night into Monday, especially west of the Mississippi River. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lawrence/Rogers
Nearby
Wind Chill Advisories in Wisconsin, 2018Wind Chill Advisories in Iowa, 2018Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.